The Conley Index and Rigorous Numerics

  • M. Mrozek
Part of the International Centre for Mechanical Sciences book series (CISM, volume 371)


The Conley index is a topological invariant of isolated invariant sets, invented by C. Conley and his students in early 70’s. The theory originated from the paper on existence of smooth isolating blocks by Conley and Easton [5]. The first concept of the index appeared in a conference announcement by Conley [3], in which main ideas of the homotopy and cohomological index were presented. The basic idea of the Conley index is to generalize the Morse index so as to make it defined also in the degenerate case and to give it features similar to the fixed point index (homotopy property, additivity property etc.).


Morse Index Discrete Dynamical System Index Pair Lorenz Equation Conley Index 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. Benci, A Generalization of the Conley-Index Theory, Rendiconti Istituto Matematico di Trieste, 18 (1986), 16–39.MATHMathSciNetGoogle Scholar
  2. [2]
    R. Churchill, Isolated Invariant Sets in Compact Metric Spaces, J. Diff Equ. 12 (1972), 330–352.CrossRefMATHMathSciNetGoogle Scholar
  3. [3]
    C. Conley, On a Generalization of the Morse Index, Ordinary Differential Equations, 1971 NRL-MRC Conference, Ed. L.Weiss. Academic Press, New York (1972), 133–146.Google Scholar
  4. [4]
    C. Conley, On a generalization of the Morse index, in Ordinary Differential Equations, 1971 NRL-MRC Conference, ed. L. Weiss, Academic Press, New York (1972), 27–33.Google Scholar
  5. [5]
    C. Conley, R. Easton, Isolated Invariant Sets and Isolating Blocks, Trans. AMS 158 (1971), 35–61.CrossRefMATHMathSciNetGoogle Scholar
  6. [6]
    C. Conley, R. Gardner, An Application of the Generalized Morse Index to Travelling Wave Solutions of a Competitive Reaction-Diffusion Model, Indiana Univ. Math. Journ. 33 (1984), 319–343.CrossRefMATHMathSciNetGoogle Scholar
  7. [7]
    C. Conley, J. Smoller, Shock Waves as Limits of Progressive Wave Solutions of Higher-Order Equations I,II, Comm. Pure Appl. Math. 24(1971), 459–472, 25 (1972), 131–146.Google Scholar
  8. [8]
    C. Conley, J. Smoller, On the Structure of Magneto-Hydrodynamic Shock Waves, Comm. Pure Appl. Math. 28 (1974), 367–375.CrossRefMathSciNetGoogle Scholar
  9. [9]
    C. Conley, J. Smoller, On the Structure of Magneto-Hydrodynamic Shock Waves II, J. Math Pures et Appl. 54 (1975), 429–444.MathSciNetGoogle Scholar
  10. [10]
    C. Conley, J. Smoller, Isolated Invariant Sets of Parameterized Systems of Differential Equations in: The Structure of Attractors in Dynamical Systems, (N.G. Markley, J. C. Martin, W. Perizzo, Eds.), Lect. Notes in Math. 668, Springer Verlag, Berlin, 1978.CrossRefGoogle Scholar
  11. [11]
    C. Conley, J. Smoller, Topological Techniques in Reaction-Diffusion Equations, Springer Lecture Notes in Biomath. 38 (1980), 473–483.CrossRefMathSciNetGoogle Scholar
  12. [12]
    C. Conley, J. Smoller, Bifurcations and Stability of Stationary Solutions of the Fritz-Hugh-Nagumo Equations, J. Diff. Equ. 63 (1986), 389–405.CrossRefMATHMathSciNetGoogle Scholar
  13. [13]
    C. Conley, J. Smoller, Remarks on Travelling Wave Solutions of Non-Linear Diffusion Equations, in: Lect. Notes in Math. 525 (ed. P. Hilton) (1975), 77–89.Google Scholar
  14. [14]
    C. Conley, E. Zehnder, The Birkhoff-Lewis Fixed Point Theorem and a Conjecture by V.I. Arnold, Inv. Math. 73 (1983), 33–49.CrossRefMATHMathSciNetGoogle Scholar
  15. [15]
    C. Conley, E. Zehnder, Morse Type Index Theory for Flows and Periodic Solutions for Hamiltonian Equations, Comm. on Pure and Appl. Math. 37 (1984), 207–253.CrossRefMATHMathSciNetGoogle Scholar
  16. [16]
    M. Degiovanni, M. Mrozek, The Conley index for maps in absence of compactness, Proc. Royal Soc. Edinburgh 123A (1993), 75–94.CrossRefMATHMathSciNetGoogle Scholar
  17. [17]
    J.P Eckmann, H. Koch, P. Wittwer, A computer-assisted proof of universality for area-preserving maps, Memoirs of the American Mathematical Society 47, 1984, 1–121.CrossRefMathSciNetGoogle Scholar
  18. [18]
    A. Floer, A Refinement of the Conley Index and an Application to the Stability of Hyperbolic Invariant Sets, Ergod. Th. Dyn. Syst. 7 (1987), 93–103.MATHMathSciNetGoogle Scholar
  19. [19]
    A. Floer, E. Zehnder, The Equivariant Conley Index and Bifurcations of Periodic Solutions of Hamiltonian Systems, Ergod. Th. Dyn. Sys. 8 (1988), 87–97.CrossRefMATHMathSciNetGoogle Scholar
  20. [20]
    R. Franzosa, Index Filtrations and the Homology Index Braid for Partially Ordered Morse Decomposition, Trans. AMS 298. 1 (1986), 193–213.CrossRefMathSciNetGoogle Scholar
  21. [21]
    R. Franzosa, The Continuation Theory for Morse Decompositions and Connection Matrices, Trans. AMS. 310. 2 (1988), 781–803.CrossRefMathSciNetGoogle Scholar
  22. [22]
    R. Franzosa, The Connection Matrix Theory for Morse Decompositions, Trans. AMS 311. 2 (1989), 561–592.CrossRefMathSciNetGoogle Scholar
  23. [23]
    R. Gardner, Existence of Multidimensional Travelling Wave Solutions of an Initial-Boundary Value Problem, J. Diff. Equ. 61 (1986), 335–379.CrossRefMATHGoogle Scholar
  24. [24]
    R. Gardner, J. Smoller, The Existence of Periodic Travelling Waves for Singularly Perturbed Predator-Prey Equations via the Conley Index, J. Diff. Equ. 47 (1983), 133–161.CrossRefMATHMathSciNetGoogle Scholar
  25. [25]
    B. Hassard and J. Zhang, Existence of a homoclinic orbit of the Lorenz system by precise shooting, SIAM J. Math. Anal., 25, 1994, 179–196.CrossRefMATHMathSciNetGoogle Scholar
  26. [26]
    B. Hassard, S.P. Hastings, W.C. Troy, J. Zhang, A computer proof that the Lorenz equations have “chaotic” solutions, Appl. Math. Letter,to appear.Google Scholar
  27. [27]
    S.P. Hastings, W.C. Troy, A shooting approach to the Lorenz equations, Bull. AMS (N.S.) 27, 1992, 298–303.CrossRefMATHMathSciNetGoogle Scholar
  28. [28]
    H.Hattori, K.Mischaikow, A Dynamical System Approach to a Phase Transition Problem, J. Diff. Equ.,to appear.Google Scholar
  29. [29]
    V. Hutson, K. Mischaikow, Travelling Waves for Competing Species, in preparation.Google Scholar
  30. [30]
    V. Hutson, K. Mischaikow, Travelling Waves for Competitive and Mixed Systems, in preparation.Google Scholar
  31. [31]
    T. Kaczyríski and M. Mrozek, Conley index for discrete multivalued dynamical systems, Topology amp its Appl,accepted.Google Scholar
  32. [32]
    H. Koch, A. Schenkel, P. Wittwer, Computer assisted proofs in analysis and programming in logic: a case study, Universite de Geneve, preprint.Google Scholar
  33. [33]
    H.L. Kurland, The Morse Index of an Isolated Invariant Set is a Connected Simple System, J. Diff. Equ. 42 (1981), 234–259.CrossRefMATHMathSciNetGoogle Scholar
  34. [34]
    H.L. Kurland, Homotopy Invariants of a Repeller-Attractor Pair: I. The Puppe Sequence of an R-A Pair, J. Diff. Equ. 46(1982), 1–31, II. Continuation of R-A pairs, J. Diff. Equ. 49 (1983), 281–329.Google Scholar
  35. [35]
    H.L. Kurland, Following Homology in Singularly Perturbed Systems, J. Dif. Equ., 62 (1986) 1–72.CrossRefMATHMathSciNetGoogle Scholar
  36. [36]
    O.E. Lanford, A computer-assisted proof of the Feigenbaum conjectures, Bull. AMS (N.S.) 6, 1982, 427–434.CrossRefMATHMathSciNetGoogle Scholar
  37. [37]
    O.E. Lanford, Computer assisted proofs in analysis, Physica A 124, 1984, 465–470.CrossRefMATHMathSciNetGoogle Scholar
  38. [38]
    W.S. Massey, Homology and Cohomology Theory, Marcel Dekker Inc., New York and Basel, 1978.MATHGoogle Scholar
  39. [39]
    Ch. McCord, The Connection Map for Attractor-Repeller Pairs, Trans. AMS 307 (1988), 195–203.CrossRefMATHMathSciNetGoogle Scholar
  40. [40]
    Ch. McCord, Mappings and Homological Properties in the Conley Index Theory, Ergod. Th. and Dyn. Sys. 8 (1988), 175–199.CrossRefMATHMathSciNetGoogle Scholar
  41. [41]
    Ch. McCord, On the Hopf Index and the Conley Index, Trans. AMS, 313 (1989), 853–860.CrossRefMATHMathSciNetGoogle Scholar
  42. [42]
    K. Mischaikow, Existence of Generalized Homoclinic Orbits for One Parameter Families of Flows, Proc. AMS 103 (1988), 59–69.CrossRefMATHMathSciNetGoogle Scholar
  43. [43]
    K. Mischaikow, Transition Matrices, Proc. Roy. Soc. Edinburgh 112A (1989), 155–175.CrossRefMATHMathSciNetGoogle Scholar
  44. [44]
    K. Mischaikow, Homoclinic Orbits in Hamiltonian Systems and Heteroclinic Orbits in Gradient and Gradient-Like Systems, J. Diff. Equ. 81 (1989), 167–213.CrossRefMATHMathSciNetGoogle Scholar
  45. [45]
    K. Mischaikow, Dynamic Phase Transitions: a Connection Matrix Approach, IMA Preprint Series no 584.Google Scholar
  46. [46]
    K. Mischaikow, Travelling Waves for a Cooperative and a Competitive-Cooperative System, preprint CDSNS90–25.Google Scholar
  47. [47]
    K. Mischaikow, A C-graph Approach for Studying the Dynamics of a System of Parabolic Equations, preprint.Google Scholar
  48. [48]
    K. Mischaikow, On the Existence of Connecting Orbits for Scalar Delay Equations, preprint CDSNS90–35.Google Scholar
  49. [49]
    K. Mischaikow and Y. Morita, Dynamics on the Global Attractor of a Gradient Flow Arising from the Ginzburg-Landau Equation, JJIAM, 11 (1994) 185–202.MATHMathSciNetGoogle Scholar
  50. [50]
    K. Mischaikow and M. Mrozek, Isolating neighborhoods and Chaos, Jap. J. Ind. Appl. Math., 12, 1995, 205–236.CrossRefMATHMathSciNetGoogle Scholar
  51. [51]
    K. Mischaikow and M. Mrozek, Chaos in Lorenz equations: a computer assisted proof, Bull. Amer. Math. Soc. (N.S.), 33 (1995), 66–72.CrossRefMathSciNetGoogle Scholar
  52. [52]
    K. Mischaikow and M. Mrozek, Chaos in Lorenz equations: a computer assisted proof, Part II: details, preprint.Google Scholar
  53. [53]
    K. Mischaikow, M. Mrozek and A. Szymczak, Chaos in Lorenz equations: a computer assisted proof, Part III: the classic case, in preparation.Google Scholar
  54. [54]
    K. Mischaikow, G. Wolkowicz, Predator Prey with Group Defense, a Connection Matrix Approach, Nonlin. Anal. Th. Meth. and Appl., 14 (1990), 955–969.CrossRefMATHMathSciNetGoogle Scholar
  55. [55]
    J.T. Montgomery, Cohomology of Isolated Invariant Sets under Perturbation, J. Diff. Equ. 13 (1973), 257–299.CrossRefMATHGoogle Scholar
  56. [56]
    M. Mrozek, Index pairs and the Fixed Point Index for Semidynamical Systems with Discrete Time, Fund. Mathematicae, Vol. 133 (1989), 177–192.MathSciNetGoogle Scholar
  57. [57]
    M. Mrozek, The Cohomological Index of Conley Type for Multi-Valued Admissible Flows, J. Diff. Equ. 84. 1 (1990), 15–51.CrossRefMathSciNetGoogle Scholar
  58. [58]
    M. Mrozek, Leray Functor and the Cohomological Conley Index for Discrete Dynamical Systems, Transactions of the American Mathematical Society 318, 1990, 149–178.CrossRefMATHMathSciNetGoogle Scholar
  59. [59]
    M. Mrozek, Open Index Pairs and Rationality of Zeta Functions, Ergod. Th. Dyn. Syst. 10 (1990), 555–564.MATHMathSciNetGoogle Scholar
  60. [60]
    M. Mrozek, The Morse Equation in Conley’s Index Theory for Homeomorphisms, Topology and its Appl. 38 (1991), 45–60.CrossRefMATHMathSciNetGoogle Scholar
  61. [61]
    M. Mrozek, The Conley Index on Compact ANR’s is of Finite Type, Results in Math. 18 (1990), 306–313.CrossRefMATHMathSciNetGoogle Scholar
  62. [62]
    M. Mrozek, Shape Index and Other Indices of Conley Type for Continuous Maps on Locally Compact Metric Spaces, Fundamenta Mathematicae, 145 (1994), 15–37.MATHMathSciNetGoogle Scholar
  63. [63]
    M. Mrozek, Topological invariants, multivalued maps and computer assisted proofs in dynamics, Computers amp Mathematics,accepted.Google Scholar
  64. [64]
    M. Mrozek, An algorithmic approach to the Conley index theory, in preparation.Google Scholar
  65. [65]
    M. Mrozek, J. Reineck and R. Srzednicki, The Conley index over a base, in preparationGoogle Scholar
  66. [66]
    M. Mrozek, J. Reineck and R. Srzednicki, The Conley index over a circle, in preparation.Google Scholar
  67. [67]
    M. Mrozek, K.P. Rybakowski, Cohomological Conley Index for Continuous Maps on Metric Spaces, J. Diff. Equ. 90. 1 (1991), 143–171.CrossRefMathSciNetGoogle Scholar
  68. [68]
    M. Mrozek, K.P. Rybakowski, Bounded Solutions of Semilinear Parabolic Equations, Proc. Roy. Soc. Edinburgh, 117A (1991), 305–315.CrossRefMATHMathSciNetGoogle Scholar
  69. [69]
    M. Mrozek, K.P. Rybakowski, Conley Index of Difference Equations Approximating Differential Equations, J. of Dynamics and Differential Equations 4 (1992), 57–63.CrossRefMATHMathSciNetGoogle Scholar
  70. [70]
    A. Neumaier, Th. Rage, Rigorous chaos verification in discrete dynamical systems, Physica D 67, 1993, 327–346.CrossRefMATHMathSciNetGoogle Scholar
  71. [71]
    Th. Rage, A. Neumaier, Ch. Schlier, Rigorous verification of chaos in a molecular model, Physical Rev. E 50, 1994, 2682–2688.CrossRefGoogle Scholar
  72. [72]
    J. Reineck, The Connection Matrix and the Classification of Flows Arising from Ecological Models, Ph. D. Thesis, University of Wisconsin, Madison, 1985.Google Scholar
  73. [73]
    J. Reineck, Travelling Wave Solutions to a Gradient System, Trans. AMS 307 (1988), 535–544.CrossRefMATHMathSciNetGoogle Scholar
  74. [74]
    J. Reineck, Connecting Orbits in One-Parameter Families of Flows, Ergod. Th. Dyn. Sys. 8 (1988), 359–374.CrossRefMATHMathSciNetGoogle Scholar
  75. [75]
    J. Reineck, The Connection Matrix in Morse-Smale Flows I,II, Trans. AMS,to appear.Google Scholar
  76. [76]
    J. Reineck, Continuation to Gradient Flows and the Conley Index, Ergod. Th. Dyn. Sys.,to appear.Google Scholar
  77. [77]
    J.W. Robbin and D. Salamon, Dynamical systems, shape theory and the Conley index, Erg. Th. and Dynam. Sys. 8 (1988), 375–393.CrossRefMATHMathSciNetGoogle Scholar
  78. [78]
    K.P. Rybakowski, On the Homotopy Index for Infinite Dimensional Semiflows, Trans. AMS 269 (1982), 351–382.CrossRefMATHMathSciNetGoogle Scholar
  79. [79]
    K.P. Rybakowski, The Morse Index, Repeller-Attractor Pairs and the Connection Index for Semiflows on Noncompact Spaces, J. Dif. Equ. 47 (1983), 66–98.CrossRefMATHMathSciNetGoogle Scholar
  80. [80]
    K.P. Rybakowski, The Homotopy Index and Partial Differential Equations, Springer-Verlag, Berlin Heidelberg 1987.CrossRefMATHGoogle Scholar
  81. [81]
    K.P. Rybakowski, Nontrivial Solutions of Elliptic Boundary Value Problems with Resonance at Zero, Annali Mat. Pura ed Appl. (IV),CXXXIX(1985), 237–278.Google Scholar
  82. [82]
    K.P. Rybakowski, An Index Product Formula for the Study of Elliptic Resonance Problems, J. Diff. Equ. 56 (1985), 408–425.CrossRefMATHMathSciNetGoogle Scholar
  83. [83]
    K.P. Rybakowski, On a Relation between the Brouwer Degree and the Conley Index for Gradient Flows, Bull. Soc. Math. Belg. (B), 37 (II) (1985), 87–96.MATHMathSciNetGoogle Scholar
  84. [84]
    K.P. Rybakowski, A Homotopy Index Continuation Method and Periodic Solutions of Second Order Gradient Systems, J. Diff. Equ. 65 (1986), 203–212.CrossRefMATHMathSciNetGoogle Scholar
  85. [85]
    K.P. Rybakowski, Some Recent Results in the Homotopy Index Theory in Infinite Dimensions, Rend. Ist. Matern. di Trieste XVIII (1986), 83–92.MathSciNetGoogle Scholar
  86. [86]
    K.P. Rybakowski, On Critical Groups and the Homotopy Index in Morse Theory on Hilbert Manifolds, Rend. Ist. Matern. Univ. di Trieste XVIII (1986), 163–176.MathSciNetGoogle Scholar
  87. [87]
    K.P. Rybakowski, E. Zehnder, A Morse Equation in Conley’s Index Theory for Semiflows on Metric Spaces, Ergod. Th. Dyn. Syst. 5 (1985), 123–143.MATHMathSciNetGoogle Scholar
  88. [88]
    D. Salamon, Connected Simple Systems and the Conley Index of Isolated Invariant Sets, Trans. AMS 291 (1985), 1–41.CrossRefMATHMathSciNetGoogle Scholar
  89. [89]
    D. Salamon, E. Zehnder, Flows on Vector Bundles and Hyperbolic Sets, Trans. AMS 306 (1988), 623–649.CrossRefMATHMathSciNetGoogle Scholar
  90. [90]
    E.H. Spanier, Algebraic Topology, McGraw-Hill Book Company, New York, 1966.MATHGoogle Scholar
  91. [91]
    A. Szymczak, The Conley index for discrete semidynamical systems, Topol. Appl.,submitted.Google Scholar
  92. [92]
    A. Szymczak, The Conley index for decompositions of isolated invariant sets, Fund. Math.,to appear.Google Scholar
  93. [93]
    W.C. Troy, The Existence of Steady State Solutions of the Kuramoto- Shivashinsky Equation, J. Diff. Equ. 82 (1989), 269–313.CrossRefMATHMathSciNetGoogle Scholar
  94. [94]
    J.R. Ward, Jr., Conley Index and Non-Autonomous Ordinary Differential Equations, Results in Math. 14 (1988), 191–210.CrossRefMATHGoogle Scholar
  95. [95]
    J.R. Ward, Jr., Averaging, Homotopy, and Bounded Solutions of Ordinary Differential Equations, Diff Int. Equ. 3.6 (1990), 1093–1100.Google Scholar

Copyright information

© Springer-Verlag Wien 1996

Authors and Affiliations

  • M. Mrozek
    • 1
  1. 1.Jagiellonian UniversityCracowPoland

Personalised recommendations